Illinois, 2022

Flood in Illinois, August 2 to 19, 2022

August 2 to 19, 2022 · NWS PAH · 1 event in 1 county or zone

Minor flooding occurred on the Little Wabash River. An active pattern was in place as August began, fueled by above normal temperatures and ample humidity on generally southerly surface winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred on the Little Wabash River. An active pattern was in place as August began, fueled by above normal temperatures and ample humidity on generally southerly surface winds. Several rounds of thunderstorms from the 2nd to the 7th pushed the river above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 3:08 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 2, 3:08 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
408 AM CDT Tue Aug 2 2022

.SHORT TERM...(Today through Thursday night)
Issued at 400 AM CDT Tue Aug 2 2022

Lingering convection is feeding off the warm/soupy air mass and
self sustaining overnight, though it has generally waned from its
prior peak intensity. Some channelling vorticity topping the ridge
is redeveloping convection just to our north, but the CAM modeling
suggests it will mostly stay north, then dissipate as it nears us
toward daybreak. Some of our fringe northeast-most counties may
be impacted so we maintain pops there to cover.

Dew points have already pushed into the mid and upper 70s in SEMO,
and the rest of the area should recover/work back into the 70s as
well. After morning convective cloud debris is dissipated, we
expect sufficient daytime heating to allow for isolated (west) to
scattered (east) thunderstorms to develop again this afternoon.
Due to the high instability, pulse strong to potentially severe
storms with isolated damaging wind gusts cannot be ruled out. A
marginal risk of severe will therefore linger across much of the
area today, at least for the peak heating hours.

The combo of heat/humidity still results in headline heat indices
around 105 degrees in our west, with lower 100s across the
remainder of the area. As a result, the Heat Advisory has been
continued as well as the SPS for the rest of the area.

A brief lull in overall convection is expected Wednesday with the
ridge at peak strength, to be followed by another uptick in
chances beginning Wednesday night and continuing through the
remainder of the period as the ridge shifts east and some upper
level energy drops down a cold front approaching from the north.
We stay in the warm sector but the front/energy offers some
convergent focus for the increasing pops forecast with time. Heat
indices will again reach around 105 in the west, and the lower
100s elsewhere Wednesday, before the increasing chances of
precipitation/clouds lowers these extremes on Thursday.

.LONG TERM...(Friday through Monday)
Issued at 400 AM CDT Tue Aug 2 2022

The medium range models indicated that the low level winds will
remain out of the south or southwest through the entire extended
forecast period, with no airmass change occurring. Thus, mid 70s
dewpoints are forecast the vast majority of the time, and with high
temps in the upper 80s to lower 90s, the oppressive conditions will
continue, though not as intensely as earlier this summer. It is
possible that afternoon heat indices could get to the 100 to 105
range mainly in the western half of the region by the weekend. This
type of airmass should continue to provide potential fuel for tstms
that develop to produce heavy rainfall.

A Plains ridge aloft is progged to begin expanding eastward by the
weekend. Before that happens, PoPs appear to be pretty good Fri,
especially in the afternoon hours, and especially in the eastern
sections of the PAH forecast area. A significant diurnal signal will
continue with the shower and tstm activity, which should be a bit
more sparse by the weekend. However, isolated to scattered shower
and tstm activity may continue into Monday as a shortwave in the
westerlies just to our north passes by, possibly providing just
enough lift to trigger deep moist convection in the very humid
airmass.

&&

.AVIATION...
Issued at 400 AM CDT Tue Aug 2 2022

Still active scattered storms may produce MVFR restrictions during
the pre dawn hours. Storm chances pick up again this afternoon, as
daytime heating provides peak instability for their development.
Additional restrictions will be possible, but for now, chances are
low enough for vicinity mention. Potential exists to see patchy
fog/MVFR vsbys tonight with a little clearing after today's
storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Wednesday for ILZ075-080-081-084-
     085-088-092.

MO...Heat Advisory until 8 PM CDT Wednesday for MOZ076-086-087-100-
     107>111.

IN...None.
KY...None.

&&
Hazardous weather outlook, Aug 2, 3:07 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
407 AM CDT Tue Aug 2 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
407 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected again today, and
a strong to potentially severe storm cannot be ruled out. Damaging
wind gusts will be the primary severe storm hazard. Lightning,
heavy rain, and hail may also be storm hazards.

The heat index will reach up to around 100 to around 105 degrees
across the area today. Refer to the Heat Advisory and Special
Weather Statement for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return in earnest Wednesday night through
Friday. More widely scattered storms are possible over the
weekend into early next week. The main hazards in any storms that
develop will be lightning and heavy rainfall.

A Heat Advisory continues through Wednesday along and west of a
Mount Vernon, Illinois, to Cairo, to Poplar Bluff, Missouri line,
for afternoon heat indices around 105 degrees. East of that line,
afternoon heat indices will be 100 to 105 degrees.

Potentially hazardous heat is expected again this weekend into
early next week, with at least portions of the area expecting
afternoon heat indices to peak from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a watch for potential activation today.

In the hours before

Special weather statement, Aug 2, 2:19 AM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
319 AM CDT Tue Aug 2 2022

ILZ076>078-082-083-086-087-089>091-093-094-INZ081-082-085>088-
KYZ001>022-MOZ112-114-022100-
Wayne IL-Edwards-Wabash-Hamilton-White-Saline-Gallatin-Johnson-
Pope-Hardin-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Mississippi-New Madrid-
Including the cities of Fairfield, Albion, Mount Carmel,
McLeansboro, Carmi, Harrisburg, Shawneetown, Vienna, Golconda,
Elizabethtown, Mound City, Metropolis, Fort Branch, Petersburg,
Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton,
Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon,
Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun,
Greenville, Elkton, Charleston, and New Madrid
319 AM CDT Tue Aug 2 2022

...Heat index readings of 100 to 105 degrees expected...

Potentially dangerous heat indices are expected again today and
continuing through Wednesday, east of a line from Mount Vernon,
Illinois, to Cairo, to Poplar Bluff, Missouri. Afternoon heat
indices will reach 100 to 105 degrees this afternoon and Wednesday
afternoon.

Keep yourself hydrated by drinking plenty of water, and stay
inside or take breaks in air-conditioned rooms if you can. Be
mindful to not leave young children or pets unattended in
vehicles, and check up on relatives and neighbors when possible.
Special weather statement, Aug 2, 3:41 AM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
441 AM CDT Tue Aug 2 2022

INZ081-082-021045-
Gibson IN-Pike IN-
441 AM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of Gibson and Pike
Counties through 545 AM CDT...

At 441 AM CDT, Doppler radar was tracking a strong thunderstorm near
Patoka, or 8 miles northeast of Princeton, moving southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Oakland City and Winslow.

This includes Interstate 69 in Indiana between Mile Markers 22 and
52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3851 8707 3823 8708 3825 8732 3820 8732
      3820 8746 3817 8747 3817 8769 3823 8780
      3823 8799 3830 8793 3827 8791 3831 8786
      3828 8785 3841 8775 3845 8760 3852 8754
      3849 8750 3854 8735 3851 8729 3855 8720
TIME...MOT...LOC 0941Z 307DEG 14KT 3846 8749

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07
Local storm report, Aug 2, 4:20 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
520 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     HAIL             DAWSON SPRINGS          37.17N 87.69W
08/02/2022  U1.50 INCH       HOPKINS            KY   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Local storm report, Aug 2, 4:27 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     HAIL             HOPKINSVILLE            36.85N 87.49W
08/02/2022  M0.25 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            PEA SIZED HAIL AT THE JENNY STEWART MEDICAL
            CENTER. WIND GUST ESTIMATED ABOUT 35 MPH.

0145 AM     TSTM WND DMG     7 E CADIZ               36.87N 87.70W
08/02/2022                   TRIGG              KY   TRAINED SPOTTER

            TREES DOWN EAST OF CADIZ ON OLD HOPKINSVILLE
            ROAD, ON TRIGG COUNTY SIDE OF CHRISTIAN
            COUNTY LINE.

0108 AM     TSTM WND GST     2 N EDDYVILLE           37.10N 88.08W
08/02/2022  E45 MPH          LYON               KY   TRAINED SPOTTER

            ESTIMATED 45 MPH WINDS JUST NORTH OF
            EDDYVILLE, KY.

1214 AM     HAIL             DAWSON SPRINGS          37.17N 87.69W
08/02/2022  U1.50 INCH       HOPKINS            KY   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

1045 PM     HAIL             UNIONTOWN               37.77N 87.93W
08/01/2022  E1.00 INCH       UNION              KY   PUBLIC

1016 PM     TSTM WND DMG     MADISONVILLE            37.34N 87.51W
08/01/2022                   HOPKINS            KY   PUBLIC

            MULTIPLE TREE LIMBS DOWN AND SEVERAL TREES
            SPLIT. TIME ESTIMATED.

0840 PM     HAIL             2 SW BONE GAP           38.42N 88.02W
08/01/2022  M1.25 INCH       EDWARDS            IL   PUBLIC

0830 PM     HAIL             1 ENE LIVERMORE         37.49N 87.12W
08/01/2022  M1.25 INCH       MCLEAN             KY   PUBLIC

            REPORT FROM MPING OF HALF DOLLAR (1.25 IN.)
            HAIL. TIME ESTIMATED FROM RADAR.

0827 PM     TSTM WND GST     4 SSE UTICA             37.55N 87.10W
08/01/2022  M64 MPH          MCLEAN             KY   PUBLIC

            PERSONAL WEATHER STATION.

0812 PM     TSTM WND DMG     5 NNE HENDERSON         37.90N 87.54W
08/01/2022                   HENDERSON          KY   PUBLIC

            MPING REPORT: TREES UPROOTED OR SNAPPED;
            ROOF DAMAGE.

0811 PM     TSTM WND DMG     4 NE HENDERSON          37.88N 87.53W
08/01/2022                   HENDERSON          KY   PUBLIC

            LARGE TREE UPROOTED. TIME ESTIMATED BY
            RADAR.

0751 PM     TSTM WND DMG     5 WNW MOSELEYVILLE      37.69N 87.28W
08/01/2022                   DAVIESS            KY   EMERGENCY MNGR

            TREE FELL ON A CAMPER AT DIAMOND LAKES.

0751 PM     HAIL             6 WNW MOSELEYVILLE      37.70N 87.29W
08/01/2022  M1.00 INCH       DAVIESS            KY   TRAINED SPOTTER

0750 PM     TSTM WND DMG     6 SSE HEBBARDSVILLE     37.69N 87.32W
08/01/2022                   DAVIESS            KY   EMERGENCY MNGR

            POWER LINES DOWN IN ST. JOSEPH.

0730 PM     TSTM WND DMG     1 N HEBBARDSVILLE       37.80N 87.37W
08/01/2022                   HENDERSON          KY   PUBLIC

            TWO TREES UPROOTED.

0724 PM     TSTM WND DMG     SPOTTSVILLE             37.86N 87.42W
08/01/2022                   HENDERSON          KY   AMATEUR RADIO

            TREES DOWN NEAR BASKETT, SPOTTSVILLE, AND
            REED.

0715 PM     TSTM WND GST     1 SSE EVANSVILLE        37.97N 87.54W
08/01/2022  E65 MPH          VANDERBURGH        IN   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN.

0708 PM     TSTM WND DMG     1 ESE EVANSVILLE        37.98N 87.52W
08/01/2022                   VANDERBURGH        IN   PUBLIC

            TREES DOWN NEAR WESSELMAN PARK; ROOF DAMAGE
            TO NEARBY BUILDING.

0708 PM     TSTM WND DMG     1 S MELODY HILL         38.01N 87.51W
08/01/2022                   VANDERBURGH        IN   PUBLIC

            MPING REPORT; 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

0705 PM     TSTM WND DMG     1 W EVANSVILLE          37.98N 87.56W
08/01/2022                   VANDERBURGH        IN   PUBLIC

            TREE ACROSS HEIDELBACH AVE.

0704 PM     TSTM WND DMG     1 E EVANSVILLE          37.99N 87.52W
08/01/2022                   VANDERBURGH        IN   PUBLIC

            TREE DOWN ACROSS ROAD ON N BOEKE RD.

0703 PM     TSTM WND DMG     MELODY HILL             38.03N 87.51W
08/01/2022                   VANDERBURGH        IN   PUBLIC

            LARGE TREE DOWN AND ACROSS ST GEORGE ROAD,
            TAKING OUT A POWER LINE.

0702 PM     TSTM WND GST     2 NNW MELODY HILL       38.04N 87.53W
08/01/2022  M68 MPH          VANDERBURGH        IN   ASOS

            KEVV ASOS.

0659 PM     TSTM WND DMG     4 NW EVANSVILLE         38.03N 87.59W
08/01/2022                   VANDERBURGH        IN   PUBLIC

            MPING REPORT: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0658 PM     TSTM WND GST     2 NW MELODY HILL        38.04N 87.53W
08/01/2022  M61 MPH          VANDERBURGH        IN   ASOS

            EVANSVILLE AIRPORT ASOS.

0655 PM     TSTM WND GST     2 S DARMSTADT           38.06N 87.58W
08/01/2022  M62 MPH          VANDERBURGH        IN   NEWSPAPER

0654 PM     TSTM WND DMG     3 NE DARMSTADT          38.12N 87.53W
08/01/2022                   VANDERBURGH        IN   PUBLIC

            TREE DOWN AND TOOK DOWN POWER LINES.

0603 PM     HAIL             2 SSE MOUNT CARMEL      38.39N 87.76W
08/01/2022  E1.00 INCH       WABASH             IL   EMERGENCY MNGR

0556 PM     HAIL             2 E BELLMONT            38.38N 87.87W
08/01/2022  M1.50 INCH       WABASH             IL   EMERGENCY MNGR

            REPORTED ON HIGHWAY 15 JUST EAST OF
            BELLMONT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
August 2, 7:45 AM CST to August 19, 6:00 PM CST
Where
White County, 0.92 mi SSE of Carmi Muni Arpt to 2.13 mi SSE of Carmi
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.089, -88.141

Minor flooding occurred on the Little Wabash River. Low-lying woods and fields were underwater, including cropland. Some county roads were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049730.